Changing from thyroxine (T4) to Thyroid S - Thyroid UK

Thyroid UK

117,023 members135,791 posts

Changing from thyroxine (T4) to Thyroid S

Longinthetooth
Longinthetooth

Hi

I stopped taking Eltroxin 3 weeks ago. I was great at first, got my life back but then the side effects kicked in, loose bowels, dry hair, spots, weight creeping back on & horrendous night sweats.

I changed to Thyroid S. The weight is coming off, my skin is up & down, bowels are normal, still have an occasional sweat but I can feel a bit weary & I know I have to top up in the afternoon. I'm experimenting with the dosage. I was only started on 25mcg of levo which was increased to 50mcg in May. I purchased a pill cutter so cut them in halves & quarters trying to see how I feel

I've read on here to stick with it. Do you think I should keep going or try to buy another brand of NDT? I don't want to go back to levothyroxine.

Sorry if I'm repeating myself.

19 Replies

They're not side-effects, they're hypo symptoms. It probably just means you need an increase in dose. How much Thyroid S are you taking? Three weeks is far too soon to know if you need to try a different brand. You won't even be on your optimal dose, yet.

Hi

Thanks for replying.

When I started levo I felt well until the awful side effects kicked in.

Because my dose of levo was increased to 50mcg I thought the equivalent would be 1 tablet so, 1/2 tablet of Thyroid S early a.m. before food then the other 1/2 @ 2ish when I felt a dip coming on. Because I felt "drugged" I then took 1/2 a tablet early a.m. then 1/4 mid afternoon.

Why did I feel sluggish straight away? Is it because it was the next day straight after finishing Eltroxin which was still in my system, was it too much or not enough?

Because thyroid s gives me a headache initially & I'm a bit slow off the mark I took 1/2 a tablet on going to bed last night to try. I was aware of a slight headache during the night. I woke up later than I usually do, still sluggish but headache not really there.

I feel as if I'm drugged, so scared of increasing the dosage. I have taken 1 tablet on occasion but don't really know what I'm doing.

I'm getting on with day to day stuff but got this muzziness.

Thank you for any advice. This site helps us all.

When I started levo I felt well until the awful side effects kicked in.

Yes, but they weren't side-effects, they were hypo symptoms, and it just meant you needed an increase in dose.

Have you had your nutrients tested? Vit D, vit B12, folate and ferritin? If they are sub-optimal, you will have difficulties with NDT.

Can I post you my blood results from May that I had with Medichecks?

Ah! You've had them done privately! That's great. Yes, post them here. :)

Hi again

Could it be that I feel drugged because eltroxin is still in my system? Just a thought.

Sorry, I'm repeating myself. You must think I'm mad.

No, I don't think you're mad. :) Brain-fog! Been there, done that. But, perhaps start from basics, because yes, the levo would still be in your system for couple of weeks, gradually reducing. I wouldn't worry too much about that. But you do need to give yourself time to settle.

It might have been better to get full testing before changing to Thyroid S. Doctors won't do full testing :

TSH

FT4

FT3

TPO antibodies

Tg antibodies

vit D

vit B12

folate

ferritin

But get what you can out of the NHS, and perhaps you could do the rest privately? Otherwise, you just going to go paddling round in circles. Once you have the results of all those tests, you'll be clearly able to see where you're going. In the meantime, stick with the 1 grain Thyroid S, and see how you get on. :)

Jazzw
Jazzw in reply to Longinthetooth

We don’t think you’re mad. :) We think you’re undermedicated.

Happy to see your results - post away!

SlowDragon
SlowDragonAdministrator

You were only on 50mcg of Levothyroxine. That's only standard starter dose.

Can you add your results from after 6 weeks on 50mcg.

You likely just needed an increase in dose of Levothyroxine

Sorry, they're the only results I've got that I sent to you from May.

SlowDragon
SlowDragonAdministrator in reply to Longinthetooth

Well you needed to stay on 50mcg long enough to get bloods retested. Likely were ready for dose increase

Taking NDT is not an easy option

OK.

The trouble is with the eltroxin all those awful side effects. I wanted to scratch my scalp off. Do you think the increase would have alleviated them?

Are those blood results I sent you out of date?

Thank you for your advice.

I'm coming to the conclusion that you are right about increasing Eltroxin. Self diagnosis is probably the wrong way.

Thanks again.

SlowDragon
SlowDragonAdministrator in reply to Longinthetooth

We haven't seen any actual results on any of your posts

Can you make a new post with the Medichecks tests from May

Say exactly what dose of Eltroxin you were on and how long had been on that dose

What vitamin supplements you were taking too

It's common to believe adding NDT will be Magic answer, but not if you still have low vitamin levels or gluten intolerance or other issues.

We can't rush increasing dose. It has to be slow and steady or your body can't cope

Thanks.

I was on 25mcg of Eltroxin from December 2017, Immunace multivitamin & omega 7. I've been following Tom Brimeyer's diet for 18mths which is gluten free & no pufa's.

My medichecks results -

TSH 3.81

mIU/L 0.27 - 4.20

Free thyroxine 13.100

pmo1/L 12.00 - 22.00

Total thyroxine (T4) 63.5

nmo1/L. 59.00 - 154.00

Free T3 4.43

pmo1/L 3.10 - 6.80

Thyroglobulin antibody <10

IU/mL 0.00 - 115.00

Thyroid peroxidase antibodies 13.9

IU/mL 0.00 - 34.00

Active B12 *177.00

pmo1/L 25.10 - 165.00

Folate (serum) 19.98

ug/L 2.91 - 50.00

CRP - high sensitivity 2.1

mg/1 0.00 - 5.00

Ferritin 94.4

ug/L 13.00 - 150.00

I stopped taking Immunace after I saw that my B12 was a little high.

Hope you receive this.

SlowDragon
SlowDragonAdministrator in reply to Longinthetooth

So after these results on 25mcg since December 2017 your dose was increased to 50mcg

These results show clearly you were very under medicated on 25mcg, as FT4 very low, but actually look quite good converter to FT3 considering how low FT4 was

So did you not get a blood test, after 6-8 weeks on 50mcg?

Standard treatment is to increase dose slowly, by 25mcg steps. Retesting 6--8 weeks later each time.

You can't rush it.

If you are over 50 years old guidelines recommend starting at 25mcg. But eventually, what ever age, dose is slowly increased in 25mcg steps until somewhere between 100mcg and 200mcg

Hi

I am 65 which is why the Endo has been very cautious. I knew I had a thyroid disorder a couple of years ago but neither him or my GP would start me on anything. I had a pea sized benign tumour removed in July 2015 & that seems to be their main concern, any reoccurrence. The neurosurgeon didn't think that was the cause of my ill effects but agreed to do the op as it was starting to press on the optic nerve.

The Endo only increased my dose to 50mcg at the end of May but because of my ill effects I decided that I knew best & bought the thyroid S. He isn't seeing me again for 6 months. I know from this site that they should monitor me more often.

It was the best thing contacting you because you know your stuff & have helped me immensely. I'm going to go back onto Eltroxin as you've made me realise that my symprons were due to being under medicated.

I can't thank you enough for taking the time to point me in the right direction.

You may also like...